CMS/SMC
Société mathématique du Canada
www.smc.math.ca
Société mathématique du Canada
  location:  À propos de la SMCcommuniqués
À propos de la SMC        
COMMUNIQUÉ
le 10 octobre 2003

TWO CANADIANS HONOURED FOR OUTSTANDING ACHIEVEMENTS



OTTAWA, Ontario -- The winner of the Canadian Mathematical Society's 2003 Adrien Pouliot Award for mathematics Education is Dr. Andy Liu. Dr. James Arthur will be awarded the G. de B. Robinson Prize for 2003. The awards will be presented at the CMS 2003 Winter Meeting Banquet on December 7th at the Pan Pacific Hotel in Vancouver, BC.

CMS 2003 Adrien Pouliot Award - Dr. Andrew Chiang-Fung Liu, University of Alberta

The Adrien Pouliot Award is for individuals, or teams of individuals, who have made significant and sustained contributions to mathematics education in Canada.

In 1980 Andy Liu joined the Department of Mathematical and Statistical Sciences at the University of Alberta. Since that time he has had a profound effect on mathematics education at the University, in the Secondary Schools, in the City and in the province. His passionate commitment to the study of mathematics and to innovative techniques allows him to share his knowledge with students of all ages; and his unique ability to present difficult concepts in a clear and logical manner helps his students to learn and understand rather than to simply memorize. Without a doubt, Dr. Liu, with his remarkable talent and devotion has made truly significant and sustained contributions to mathematics education in Canada and around the world for over a quarter of a century. If there is a mathematical activity taking place in Edmonton, you can be sure that Andy is somewhere nearby. He is a regular speaker at schools of all levels as well as at conferences on mathematics education; and he has served as a resource person for the Edmonton Association for Bright Children. He is a devoted supporter of mathematics competitions using them as a way to motivate and promote interest in mathematics at the local, provincial, national and international levels. Andy has founded and edited six issues per year of a newsletter, Postulate, for high school students and their teachers; he has prepared teaching materials for a number of Mathematics Olympiad courses; and he has conducted training sessions for the International Mathematics Olympiad (IMO) teams from several nations, including Canada. In July, he led the Canadian Team to the 2003 IMO in Japan where the team tied for 12th out of 83 countries. The team received two Gold and three Bronze medals, including the first female Canadian student to win a Gold medal and the youngest ever Canadian team member to win Gold. His impact is indeed felt around the world and in 1995 he received the IMO Certificate of Appreciation and the David Hilbert International Award for the promotion of Mathematics Competitions.

Andy Liu's expertise extends to the publishing world well beyond Postulate. He is on the editorial boards of several international journals, including CRUX Mathematicorum, the problem-solving journal of the Canadian Mathematical Society; and he is a contributor to international journals such as Mathematics Digest, Function, and Excaliber. Since 1992, Andy has won 11 University national and international teaching and education related awards including 3M Teaching Fellowships, the Canadian Professor of the Year Award, the 2002 Distinguished Teaching Award from the Mathematical Association of America, and now, most recently, the 2003 Adrien Pouliot Award of the Canadian Mathematical Society.

CMS 2003 G. de B. Robinson Prize - Dr. James Grieg Arthur, University of Toronto

The G. de B. Robinson Award was inaugurated to recognize the publication of excellent papers in the Canadian Journal of Mathematics and the Canadian Mathematical Bulletin and to encourage the submission of the highest quality papers to these journals. The first award was presented for papers that appeared in the Canadian Journal of Mathematics in 1994-1995.

The 2003 G. de B. Robinson Prize is awarded to Professor James Arthur of the University of Toronto for the paper, "A Note on the Automorphic Langlands Group" Canad. Math. Bull. 45, 2002, pp. 466-482. The paper addresses an explicit conjecture of Langlands on the existence of an extension of the absolute Galois group that would serve as a universal group in the theory of automorphic forms. The author presents a possible candidate for this universal group and a possible candidate for the complexification of Grothendieck's motivic Galois group. Besides making a fundamental contribution to a central area, this paper is exceptionally lucid and inspiring in its presentation. As such, it represents the ideal that G. de B. Robinson Prize was designed to acknowledge. Dr. Arthur obtained his B.Sc. and M.Sc. at the University of Toronto and went on to Yale University, under the supervision of Professor R.P. Langlands, for his Ph.D. He was instructor at Princeton, Assistant Professor at Yale as well as Professor at Duke University in the 1970s. In 1978, he joined the University of Toronto as a Professor in the department of Mathematics.

Among the honours Dr. Arthur has received are: Elected Fellow of American Academy of Arts and Science (2003); Honorary Doctorate, University of Ottawa (2002); Whittemore Lectures, Yale University (2001); Guggenheim Fellowship (2000); Wilbur Lucius Cross Medal, Graduate School, Yale University (2000); Canada Gold Medal for Science and Engineering, NSERC (1999); Faculty Award of Excellence, University of Toronto (1999); Henry Marshall Tory Medal, Royal Society of Canada (1997); CRM/Fields Institute Prize (1997); Jeffery-Williams Lecturer, Canadian Mathematical Society (1993); Aisenstadt Chair, CRM, University of Montreal (1992); Elected Fellow of the Royal Society of London (1992); Synge Award - Royal Society of Canada (1987); E.W.R. Steacie Memorial Fellowship (1982); Elected Fellow of the Royal Society of Canada (1980); Sloan Fellowship --Institute for Advanced Study, Princeton (1975-77).

For more information, contact:

Dr. Graham P. Wright
Executive Director
Canadian Mathematical Society
Tel: (613) 562-5702
Cel: (613) 290-3046

director@cms.math.ca

or

Dr. Christiane Rousseau
President
Department of Mathematics and Statistics
Université de Montréal
Tel: (514) 343-7729

rousseac@dms.umontreal.ca


© Société mathématique du Canada, 2014 : https://smc.math.ca/